Alert archive / Tennessee / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 32, NWS Nashville, TN

April 20, 2003Wayne County, Tennessee

NWS Nashville, TN issued this severe thunderstorm warning at Apr 20, 2003, 5:44 PM CDT for Wayne County, Tennessee. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 20, 2003, 5:44 PM CDT (22:44 UTC)
Expired
Apr 20, 2003, 6:30 PM CDT
In force
46 min
Issued by
NWS Nashville, TN
Area
Counties, with a storm outline in the text

County Wayne County, TN

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 20, 1:45 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 10.7 hours before the alert went out and 152 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2003-04-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2003-04-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 255 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
706 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
255 m²/s²
0-3 km storm-relative helicity
229 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KOHX 202244
SVRBNA
TNC181-202330-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NASHVILLE TN
542 PM CDT SUN APR 20 2003

THE NATIONAL WEATHER SERVICE IN NASHVILLE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WAYNE COUNTY IN TENNESSEE

* UNTIL 630 PM CDT

* AT 535 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 24 MILES WEST OF COLLINWOOD...OR 5 MILES
  SOUTHEAST OF SAVANNAH...MOVING EAST AT 40 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  COLLINWOOD AROUND 605 PM CDT
  WAYNESBORO AROUND 605 PM CDT

THIS THUNDERSTORM IS CAPABLE OF PRODUCING EXTREMELY LARGE HAIL, WHICH
MAY CAUSE INJURY AND PROPERTY DAMAGE. TAKE SHELTER IN A STURDY
BUILDING AND AVOID WINDOWS.

&&

LAT...LON 3512 8798 3531 8799 3534 8759 3512 8761

$$

13

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 20, 2:20 PM CDT, 3 hours 24 minutes earlier.

Area forecast discussion, Apr 20, 2:20 PM CDT, 3 hours 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
220 PM CDT SUN APR 20 2003

CURRENT...A LITTLE PRESSED FOR TIME W/ WATCH JUST ISSUED. ISOLATED
CELLS IN CONVECTIVE ROLLS AHEAD OF FRONT COULD BE SEVERE W PORTIONS
THIS AFTERNOON...HAIL AND WIND.

FORECAST...THIS CONVECTION WILL PROGRESS EWRD TONITE AS FRONT MOVES
E. LIKELY FURTHER BOXES IN STORE. FRONT THRU BNA AROUND 06Z....AND
CSV BY 12Z. WILL GO WITH LIKELY POPS.

QUESTION AS TO CLOUDINESS TOMORROW. SOME WRAP-AROUND AT H850 IN
EVIDENCE ON MODEL DEPICTIONS...BUT NOT REALLY CONFIRMED ON MOS CLOUD
FORECAST. THIS CAN VERIFY IN SPRING WHEN SUN STRONG...WILL OPT FOR
PARTLY SUNNY.

TUE AND WED LOOK NICE...WITH SOME CLOUDS TUE AND WED MOSTLY CLEAR.
RAIN CHANCES THU AND FRI.

AS FOR TEMPS...DID NOT STRAY FROM FWC NUMBERS.

BNA BB 56/70/46/66 6100
CSV BB 56/65/42/62 6200

.BNA...SEVERE TSTM WATCH UNTIL 7 PM FAR WESTERN COUNTIES...BUT
INCLUDING DAVIDSON.

MAG
Hazardous weather outlook, Apr 20, 5:30 AM CDT, 12 hours 14 minutes before
TNZ005>011-022>034-056>066-075>080-093>097-211030-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NASHVILLE TN
530 AM CDT SUN APR 20 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE.

.DAY ONE...TODAY AND TONIGHT...
A COLD FRONT TRAILING FROM A CENTER OF LOW PRESSURE OVER THE GREAT
LAKES WILL BRING SCATTERED THUNDERSTORMS TO THE MID STATE THIS
AFTERNOON AND EVENING. THE PEAK TIME FOR ACTIVE WEATHER WILL BE FROM
LATE AFTERNOON THROUGH EVENING. THE POTENTIAL FOR SOME OF THE
THUNDERSTORMS TO REACH SEVERE THRESHOLDS IS POSSIBLE. THE STORM
PREDICTION CENTER CONTINUES TO PLACE NEARLY ALL OF MIDDLE TENNESSEE
UNDER A SLIGHT RISK OF SEVERE STORMS THROUGH SUNDAY NIGHT. ALTHOUGH
WIDESPREAD SEVERE WEATHER IS NOT LIKELY, ISOLATED OCCURRENCES OF
LARGE HAIL AND DAMAGING STRAIGHT LINE WINDS ARE POSSIBLE WITH A FEW
OF THE STORMS THAT DO DEVELOP.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
ACTIVATION OF SPOTTER GROUPS AND EMERGENCY MANAGERS MAY BE NEEDED
THIS AFTERNOON AND EVENING.

ROSE

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 20, 5:47 PM CDTSevere Thunderstorm WarningOHXBenton28 min
Apr 20, 6:26 PM CDTSevere Thunderstorm WarningOHXLawrence, Wayne49 min
Apr 20, 6:27 PM CDTSevere Thunderstorm WarningOHXHouston, Humphreys48 min
Apr 20, 6:59 PM CDTSevere Thunderstorm WarningOHXGiles31 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.